Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 115, NWS Des Moines, IA

July 5, 20228 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2022, 5:31 PM CDT for 8 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 5:31 PM CDT (22:31 UTC)
Expired
Jul 5, 2022, 6:30 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:44 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 5, 3:44 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
344 PM CDT Tue Jul 5 2022

.DISCUSSION.../Tonight through Tuesday/
Issued at 344 PM CDT Tue Jul 5 2022

Key Messages:

-Evening convection with winds and heavy rainfall the main concern
early in forecast
-Continued threat of convection over the next couple of day with
 mostly a heavy rainfall threat

Ongoing heat this afternoon across central and southern with
temperatures well into the 90s and dewpoints into the 70s.  Heat
index values have generally been from 100-105 with a few higher
values here and there. Moisture pooling near the front across the
north has pushed dewpoints into the upper 70s to near 80 in a few
locations.  This along with the heat has pushed MUCAPES to at or
above 5k J/KG by late this afternoon in the north.  Convection has
been moving ESE across South Dakota all day with impressive wind
gusts in excess of 80mph in many locations.  This convection is
expected to enter and impact portions of the forecast area into this
evening.  The main question is how long can the convection maintain
its organized threat as shear becomes weaker farther south. Forecast
soundings south of Highway 20 indicate generally less than 20kts at
any level up to 500mb.  Given the potential for strong cold pool
development given the high downdraft Capes and theta-e difference,
it is likely that the cold pool should eventually outrun much of the
deeper convection into the evening.  Given the shear is strongest in
the far north, this remains the most favorable area for damaging
winds.  However, there may still be some severe gusts associated
with the outflow away from the deepest convection as has been seen
in portions of South Dakota and Nebraska this afternoon.

In addition to the severe threat, PWATS remain near 2" into this
evening along the boundary.  Several of the CAMS unzip a line of
convection across the north around or shortly before 00Z and
maintain it until the convection from South Dakota blows through.
Given the slower movement of these storms and the high moisture
availability, localized heavy rainfall will be possible with 3+
inches which may approach flash flood guidance values.  However,
given the very local nature of the threat, a flash flood watch is
not expected at this point.  The convection is expected to move
southeast rather quickly overnight with the outflow with a decent
cool off after the hot conditions today.

The forecast becomes murkier into tomorrow and Thursday as the
current convection and outflow will determine the eventual placement
of additional convection into tomorrow.  Not much change has
occurred to PoPs during this timeframe given the large uncertainty
in convective placement.  The threat for heavy rainfall does persist
given the high PWATs and the placement of the front near the state.
Some threat of severe remains, but staying somewhat limited given
the relatively weak shear.  The boundary does appear to shift far
enough south by later Friday to push the bulk of precipitation out
of Iowa later Friday into Saturday.  Another shortwave approaches on
Sunday with the next best threat for convection in the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1250 PM CDT Tue Jul 5 2022

Convection is expected to impact the terminals this evening into
the overnight with restrictions to both  and ceilings from heavy
rainfall. In addition, some wind gusts approaching 50kts are
expected with the stronger convection. Scattered showers and
convection are forecast to linger into Wednesday morning but with
only localized restrictions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 5, 3:57 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CDT Tue Jul 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect until 8 PM this evening. High heat
and humidity will combine to make potentially dangerous conditions
with peak heat index values between 100 to 109 degrees this
afternoon. Please exercise caution if outdoors this evening.

Strong to severe storms are possible tonight with damaging winds
and heavy rain being the primary threats. The greatest risk of
severe weather is across northern and northwest Iowa, but a few
strong to severe storms may still impact portions of central Iowa
as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic storm chances continue Wednesday into Thursday night for
much of the area. There is a marginal risk of severe storms for
Wednesday and Thursday with locally heavy rainfall also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for tonight's storms will be needed.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:08 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Hancock, Humboldt and 5 more52 min
Jul 5, 6:17 PM CDTSpecial Weather StatementDMXAudubon, Carroll, Crawford, Greene43 min
Jul 5, 6:19 PM CDTSevere Thunderstorm WarningDMXEmmet, Hancock, Kossuth, Palo Alto, Winnebago56 min
Jul 5, 6:39 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth66 min
Jul 5, 6:49 PM CDTSpecial Weather StatementDMXAdair, Audubon, Boone, Carroll, Cass, Dallas and 5 more56 min
Jul 5, 6:56 PM CDTSevere Thunderstorm WarningDMXCalhoun, Cerro Gordo, Franklin, Hamilton, Hancock, Hardin and 4 more49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.